Florida, 2009

Flood and Hail in Florida, July 2, 2009

July 2, 2009 · NWS TAE · 12 events in 5 counties and zones

A series of severe thunderstorms developed along a stalled cold front and marched east across the Panhandle and Big Bend during the afternoon of the 2nd. The storms produced numerous reports of wind damage and hail, as well as localized flooding in Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A series of severe thunderstorms developed along a stalled cold front and marched east across the Panhandle and Big Bend during the afternoon of the 2nd. The storms produced numerous reports of wind damage and hail, as well as localized flooding in Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 2, 7:44 AM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 2, 7:44 AM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
944 AM EDT THU JUL 2 2009

.UPDATE...THE MORNING SURFACE ANALYSIS SHOWED A WEAK FRONTAL
BOUNDARY EXTENDING FROM EAST TO WEST ALONG A LINE JUST NORTH OF
ALBANY AND DOTHAN AND THE SUBTROPICAL RIDGE AXIS EXTENDING WEST
ACROSS THE CENTRAL GULF. OBSERVATIONS SHOWED MAINLY LIGHT
SOUTHWEST WINDS AROUND THE LOCAL AREA AND A DECENT DEWPOINT
GRADIENT ACROSS THE FRONTAL BOUNDARY FROM NORTH TO SOUTH. MODELS
INDICATE THIS BOUNDARY SLOWLY DRIFTING SOUTH TOWARD THE GULF COAST
THROUGH THE REMAINDER OF THE DAY. THE MORNING TAE SOUNDING SHOWED
THE PWAT AT 1.53 AND LIGHT TO MODERATE WEST SOUTHWEST WINDS
THROUGH THE PROFILE. THE LOCALLY RAN WRF DID INDICATE SOME
SCATTERED SHOWERS THROUGH THE AFTERNOON HOURS TODAY. ANY SHOWERS
OR STORMS THAT DO DEVELOP SHOULD GENERALLY BE BRIEF CONSIDERING
THE VERY DRY MID-LEVEL AIR OVER THE AREA. OTHERWISE...PARTLY
CLOUDY SKIES WITH TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S
WILL BE EXPECTED THIS AFTERNOON. ONLY A FEW MINOR TWEAKS TO THE
GRIDS WERE NEEDED THIS MORNING.

&&

.AVIATION...WINDS WILL BE WEST TO SOUTHWEST AROUND 10 KNOTS.
WHILE THE NUMERICAL MODEL GUIDANCE REMAINS LOW ON RAIN
CHANCES...THE 00Z RUN OF THE LOCAL WRF MODEL SUGGESTS IT WILL BE A
MORE ACTIVE DAY FOR CONVECTION...ESPECIALLY FOR THE FL TERMINALS.
FOR THIS REASON...HAVE INCLUDED PROB30 GROUPS FOR MVFR IN TSRA AT
PFN AND TLH FROM 18Z TO 24Z. FOR DHN...ABY AND VLD...HAVE SCT-BKN
CB CLOUDS FOR THE SAME TIME PERIOD.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

GIBBS/MROCZKA/JAMSKI
Hazardous weather outlook, Jul 2, 3:59 AM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EDT THU JUL 2 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-031000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
559 AM EDT THU JUL 2 2009 /459 AM CDT THU JUL 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK FRONT WILL
APPROACH FROM THE NORTH WHILE THE REMNANTS OF A DIFFUSE FRONTAL
BOUNDARY LINGERS OVER THE NORTHEAST GULF OF MEXICO. MOISTURE AND
LIFT FROM BOTH THESE BOUNDARIES WILL INCREASE THE CHANCES OF
SHOWERS AND THUNDERSTORMS LATER TODAY INTO TONIGHT. THE HIGHEST
CHANCES OF RAIN WILL LIKELY OCCUR ACROSS THE FLORIDA BIG BEND
AND OVER THE NEARSHORE APALACHEE BAY WHERE THE GULF FRONT WILL BE
ENHANCED BY THE SEA BREEZE AND WESTERLY STEERING FLOW. A FEW
STORMS MAY BE STRONG WITH ISOLATED SEVERE STORMS POSSIBLE. AWAY
FROM ANY STORMS...EXPECT HIGH TEMPERATURES TO REACH THE MID TO
UPPER 90S WITH HEAT INDICES ABOVE 100 DEGREES.

THERE IS A MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
MOISTURE AND RAIN CHANCES WILL GRADUALLY INCREASE TO NORMAL LEVELS
OVER THE PERIOD. AFTERNOON HIGH TEMPERATURES WILL RETURN TO NEAR
NORMAL BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Jul 2, 12:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT THU JUL 2 2009

FLZ008>011-022000-
COASTAL WALTON-HOLMES-JACKSON-WASHINGTON-
133 PM CDT THU JUL 2 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...JACKSON...
WALTON AND WASHINGTON COUNTIES...

* UNTIL 300 PM CDT

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER SOUTHEASTERN HOLMES
AND NORTHERN WASHINGTON COUNTIES...MOVING EAST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

22-BARRY

The radar

The Eglin Afb radar (KEVX), 43 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Hail, Walton

When
July 2, 12:55 PM CST
Where
Walton County, 0.46 mi NNW of Mossy Head
Measured
1 in hail
Reported by
Public
Coordinates
30.745, -86.314

Quarter size hail was observed in Mossy Head.

Thunderstorm Wind, Washington

When
July 2, 1:00 PM CST
Where
Washington County, 1.59 mi NW of Crow
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.767, -85.568

Several trees were down on State Highway 277 about two miles southwest of Chipley.

Hail, Washington

When
July 2, 1:30 PM CST to 1:45 PM CST
Where
Washington County, Caryville
Measured
0.88 in hail
Reported by
Public
Coordinates
30.770, -85.810

Nickel size hail was observed in Caryville.

Thunderstorm Wind, Washington

When
July 2, 1:30 PM CST to 2:00 PM CST
Where
Washington County, 3 mi N of Vernon to 1.34 mi NNW of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.663, -85.710

Numerous trees were down. One tree fell on a vehicle and another on a home. The driver of the vehicle escaped injury.

Thunderstorm Wind, Liberty

When
July 2, 3:39 PM EST
Where
Liberty County, 0.6 mi W of Telogia
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.350, -84.820

A wind gust of 59 mph was measured by a trained spotter.

Thunderstorm Wind, Liberty

When
July 2, 4:00 PM EST to 4:10 PM EST
Where
Liberty County, 0.69 mi N of Bristol to 0.48 mi W of Hosford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.430, -84.980

Several trees were down along State Highway 20 from Bristol to Hosford. Downed power lines caused an outage in Hosford.

Hail, Leon

When
July 2, 4:15 PM EST
Where
Leon County, 5.57 mi WSW of Tallahassee Community Airport
Measured
0.88 in hail
Reported by
Public
Coordinates
30.499, -84.451

Nickel size hail was reported on Interstate 10 just east of Midway.

Flood, Leon

When
July 2, 4:20 PM EST to 5:20 PM EST
Where
Leon County, 0.38 mi N of Florida State University (Fsu) to 0.54 mi NE of Florida State University (Fsu)
Cause
Heavy Rain
Reported by
Public
Coordinates
30.445, -84.291

One to two feet of water was reported along Tennessee Street at Copeland Avenue, Monroe Street and Thomasville Road, Virginia and Bronough Streets, and Monroe and Georgia Streets in Tallahassee.

Hail, Leon

When
July 2, 4:28 PM EST
Where
Leon County, 0.37 mi NNW of Tallahassee Mall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.475, -84.291

Penny size hail was reported near the Tallahassee Mall.

Thunderstorm Wind, Leon

When
July 2, 4:35 PM EST to 4:40 PM EST
Where
Leon County, 0.35 mi S of Kleman Plaza to 0.29 mi NW of Governors Square Mall
Measured
65 kt (75 mph) estimated sustained
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
30.425, -84.280

Straight line winds damaged two businesses in Tallahassee, the Alltel/Warrior Boxing Systems building on South Monroe Street and the Toys R Us store on Apalachee Parkway. Portions of the roofs of both buildings were ripped off, with the most significant structural damage at Toys R Us. Several vehicles in the toy store parking lot were damaged. Debris was scattered throughout the Kmart shopping plaza onto Apalachee Parkway. Several trees fell across Apalachee Parkway. Three vehicles crashed into each other trying to avoid the downed trees. None of the motorists were injured. Apalachee Parkway and Old St Augustine Road were closed for several hours as city crews removed the fallen trees. More than 2,000 customers in Indian Head Acres were without power. Numerous trees were snapped or toppled throughout the Indian Head Acres subdivision, and extended around a half mile south of the Toys R Us and east to a half mile west of Blairstone Road. The most significant tree damage occurred along Old St Augustine Road about one block east of Lafayette Street and on Apakin Nene Road. Damage in this area was consistent with sustained winds of 75 mph with gusts to 85 mph.

Hail, Leon

When
July 2, 4:51 PM EST
Where
Leon County, 1.06 mi WNW of Tom Brown Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.444, -84.227

Penny size hail was reported on Capital Circle NE just north of East Park Avenue.

Thunderstorm Wind, Madison

When
July 2, 4:54 PM EST
Where
Madison County, 0.69 mi N of Lovett
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.630, -83.570

Several trees were down near Lovett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190706, 190707, 190708, 190709, 190714, 190718, 190720, 190727, 190729, 190734, 190728, 190730.